Texas, 2024

Damaging Wind in Texas, June 1, 2024

June 1, 2024 · NWS EPZ · 1 event in 1 county or zone

The dryline pushed just west of the Dell City area allowing for thunderstorms to develop during the afternoon. An upper trough was moving into the Desert Southwest and helped to trigger isolated storms in far eastern Hudspeth County which produced a peak wind gust of 61 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

The dryline pushed just west of the Dell City area allowing for thunderstorms to develop during the afternoon. An upper trough was moving into the Desert Southwest and helped to trigger isolated storms in far eastern Hudspeth County which produced a peak wind gust of 61 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 1, 1:00 PM MST, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 1, 1:00 PM MST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
200 PM MDT Sat Jun 1 2024

...New SYNOPSIS, DISCUSSION, FIRE WEATHER...

.SYNOPSIS...
Issued at 200 PM MDT Sat Jun 1 2024

Hot and dry conditions expected through much of the week. The
hottest days of the year are coming Wednesday through Friday with
a high temperature above 105 degrees around El Paso. Isolated
thunderstorms could return as we go into Friday.

&&

.DISCUSSION...
Issued at 200 PM MDT Sat Jun 1 2024

Models coming into pretty good agreement for much of the period.
We start out with the dryline over eastern CWA and expect it to
push back to about the area it made it to this morning around the
Rio Grande. This push should not be as long lived as increasing
WSW flow aloft pushes it east of area by 18Z. Temperatures Sunday
will be close to or maybe a couple degrees cooler than today.
Westerly winds will be on the increase during the day with
10-20mph speeds expected by mid afternoon. Little change for
Monday with westerly flow continuing, temperatures again fluctuate
very little, but could see a bounce back of a degree or two.

For Tuesday through Friday, GFS has come around much closer to
what the EC has been showing for days as well as ensemble mean.
This solution has a cutoff low developing near Northern Baja and a
strong ridge building right over the Borderland. Prior runs of the
GFS kept lifting this upper low through the Four Corners around
Thu with fairly widespread precip chances. New GFS/Ensemble mean
and EC keep low along the coast through Friday with little chance
for precip Thu. Weakness developing in the ridge later in the week
may allow some moisture to push in from the east and bring a
slight chance for storms Friday afternoon and evening. Low level
moisture will not be impressive, so the biggest threat from these
storms would likely be gusty outflow winds.

The main concern for the forecast period will be Wed-Fri with the
ridge in place and temperatures warming quickly. Strong agreement
among models that Thursday will be the hottest day. NBM temps have
increased some over the last couple of days and now look more
reasonable with a high around 107 for KELP Thu, 90th percentile
Thu has 109. All lowland locations look to be 100+ Thursday.
Wednesday and Friday will also be very hot but just 2-3 degrees
cooler than Thu. Will need to look at possible Heat Advisories for
this period, especially around El Paso Metro area.

&&

.AVIATION...
(18Z TAFS)
Issued at 1113 AM MDT Sat Jun 1 2024

P6SM SKC for areas mainly along and west of the Rio Grande. To the
east, SCT070-090 SCT-BKN200-250 as thunderstorm initiation is
expected shortly after 18Z over the San Andres and Sacramento
Mountains then isolated to scattered coverage as storms head east.
Winds will be west to southwest 5-15KTS for areas along and west
of the Continental Divide but will be shifting around from
southwest to east as the dryline moves east to around the
Culberson Co line by 00Z then shifts back toward the Rio Grande by
06Z. By the end of the period, all areas should be back to the
west-southwest.

&&

.FIRE WEATHER...
Issued at 200 PM MDT Sat Jun 1 2024

Hot and dry conditions will be the norm through most of the
period. A few mountain storms are possible going into Thursday.
High temperatures will be near 100 for the lowlands to start the
period, but by Thursday some areas could see highs above 105
degrees. Minimum RH's in the single digits each day through
Tuesday, then going into Wed and Thu the Sacs will work into the
lower to mid teens. Winds will start out low end breezy Sunday and
Monday, but as upper ridge builds, winds will decrease for
midweek.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  69  99  70 100 /   0   0   0   0
Sierra Blanca            61  93  63  93 /  10   0   0   0
Las Cruces               61  97  61  98 /   0   0   0   0
Alamogordo               60  95  59  95 /   0   0   0   0
Cloudcroft               48  72  49  74 /   0   0   0   0
Truth or Consequences    61  95  62  95 /   0   0   0   0
Silver City              56  85  55  87 /   0   0   0   0
Deming                   56  95  56  96 /   0   0   0   0
Lordsburg                57  92  56  94 /   0   0   0   0
West El Paso Metro       66  96  66  96 /   0   0   0   0
Dell City                58  98  57  98 /  10   0   0   0
Fort Hancock             60 100  62 100 /   0   0   0   0
Loma Linda               61  89  62  90 /   0   0   0   0
Fabens                   62  98  65  99 /   0   0   0   0
Santa Teresa             60  95  60  95 /   0   0   0   0
White Sands HQ           66  95  68  96 /   0   0   0   0
Jornada Range            57  95  56  95 /   0   0   0   0
Hatch                    56  97  56  98 /   0   0   0   0
Columbus                 63  95  63  96 /   0   0   0   0
Orogrande                60  94  60  95 /   0   0   0   0
Mayhill                  52  85  55  87 /  10   0   0   0
Mescalero                51  83  51  84 /   0   0   0   0
Timberon                 48  82  51  82 /   0   0   0   0
Winston                  52  87  52  88 /   0   0   0   0
Hillsboro                59  92  58  93 /   0   0   0   0
Spaceport                54  94  54  95 /   0   0   0   0
Lake Roberts             52  86  50  88 /   0   0   0   0
Hurley                   53  89  52  90 /   0   0   0   0
Cliff                    54  92  54  94 /   0   0   0   0
Mule Creek               56  87  55  89 /   0   0   0   0
Faywood                  56  89  56  90 /   0   0   0   0
Animas                   56  93  56  94 /   0   0   0   0
Hachita                  58  93  57  94 /   0   0   0   0
Antelope Wells           58  92  58  94 /   0   0   0   0
Cloverdale               58  87  58  88 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

FORECASTER...26-Grzywacz

In the hours before

Special weather statement, Jun 1, 11:34 AM MST, 3 hours 47 minutes before
Special Weather Statement
National Weather Service El Paso TX
1234 PM MDT Sat Jun 1 2024

NMZ415-416-011900-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
1234 PM MDT Sat Jun 1 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN OTERO COUNTY
THROUGH 100 PM MDT...

At 1234 PM MDT, Doppler radar was tracking a strong thunderstorm over
Mayhill, moving east at 5 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mayhill and Weed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3277 10543 3283 10558 3294 10557 3295 10535
      3288 10535
TIME...MOT...LOC 1834Z 271DEG 4KT 3289 10549

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BROWN
Special weather statement, Jun 1, 12:16 PM MST, 3 hours 5 minutes before
Special Weather Statement
National Weather Service El Paso TX
116 PM MDT Sat Jun 1 2024

NMZ416-011945-
East Slopes Sacramento Mountains Below 7500 Feet NM-
116 PM MDT Sat Jun 1 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN OTERO COUNTY
THROUGH 145 PM MDT...

At 116 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Weed, moving southeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern Otero
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3273 10545 3285 10553 3289 10544 3285 10535
      3275 10535
TIME...MOT...LOC 1916Z 314DEG 9KT 3281 10542

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BROWN
Special weather statement, Jun 1, 2:43 PM MST, 38 minutes before
Special Weather Statement
National Weather Service El Paso TX
343 PM MDT Sat Jun 1 2024

NMZ417-TXZ420-421-012215-
Otero Mesa NM-Salt Basin TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
343 PM MDT Sat Jun 1 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN OTERO AND NORTH
CENTRAL HUDSPETH COUNTIES THROUGH 415 PM MDT...

At 343 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Cornudas, moving northeast at 10 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Cornudas Mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3191 10556 3200 10559 3211 10539 3189 10528
TIME...MOT...LOC 2143Z 234DEG 8KT 3197 10545

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

BROWN

The radar

The El Paso radar (KEPZ), 142 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hudspeth

When
June 1, 3:21 PM MST
Where
Hudspeth County, 1.09 mi W of Dell City Muni Arpt
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
31.948, -105.198

The Dell City Mesonet site reported a peak gust of 61 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1190840.